Pennsylvania, 2001

Lightning Strike in Pennsylvania, September 4, 2001

September 4, 2001 · NWS PHI · 1 event in 1 county or zone

A 66-year-old Jefferson Township man suffered a heart attack and died while he battled a blaze initiated by a lightning strike in a vacant residence across the street from where he lived.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 66-year-old Jefferson Township man suffered a heart attack and died while he battled a blaze initiated by a lightning strike in a vacant residence across the street from where he lived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 4, 12:45 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 4, 12:45 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT TUE SEP 4 2001

COLD FRONT IN CENTRAL PA CONTINUES TO MOVE E. MODELS DIFFER ON THE
EVOLUTION OF THE PCPN ASSOCIATED WITH THE FRONT. CURRENTLY RADAR
SHOWS TSTMS FILLING IN ALONG THE FRONT FROM CENTRAL PA SWWARD. THE
AVN/NGM ARE DRY AND BRING THE DIGGING SHORT WAVE ACROSS THE NRN
ZONES WITH THE SRNS ZONES STAYING DRY. THE ETA...DIGS THE SHRT WAVE
MORE WITH ITS TRACK NEAR PHL, THEREBY CREATING STRONG VVS AND HEAVY
PCPN FARTHER S. THE AVN ALSO SHOWS DRY AIR IN PLACE WHERE ITS
CURRENTLY TSTMING. THEREFORE, I WILL TEND TWRD THE ETA SOLUTION
WITH A NORTHWARD BIAS DUE TO THE OTHER 2 MODEL SOLUTIONS AND THE
FACT THE LATEST RUC ALSO IMPLIES A MORE NORTHWARD TRACK.

CONSIDERING THE ABOVE...I WILL GO 30 PCT POP S AND LIKELY NORTH. ANY
AREAS THAT GET TSTMS COULD SEE HVY RAIN, HAIL, LTG, ETC.

DRY COOLER AIR MOVES IN BEHIND THE FRONT LATER TNGT AND REMAINS IN
PLACE THROUGH THU.

LONG RANGE AVN MOVES THE HIGH E FRI WITH WARM AIR RETURNING...BUT
SLOWLY. ALTHOUGH SOME MOISTURE TRIES TO MOVE E FOR THE WKND MAINLY
NORTH...IT IS NOT ORGANIZED...THEREFORE THE ONLY CHC OF SHWRS WILL
BE THE NORTH.

MPO   55  70  48  72 /  60   0   0   0
ABE   59  75  50  75 /  60   0   0   0
RDG   59  75  50  75 /  60   0   0   0
PHL   65  80  56  78 /  40   0   0   0
12N   55  70  48  72 /  60   0   0   0
SMQ   63  79  53  78 /  50   0   0   0
TTN   63  79  53  78 /  50   0   0   0
MIV   65  80  52  78 /  30   0   0   0
ACY   68  80  60  77 /  30   0   0  10
ILG   65  80  54  78 /  40   0   0   0
DOV   65  80  56  78 /  30   0   0   0
GED   68  80  58  77 /  30   0   0   0
ESN   65  80  56  78 /  30   0   0   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

RNS

In the hours before

Special weather statement, Sep 4, 8:45 AM EST, 5 hours 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-042000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
945 AM EDT TUE SEP 4 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE
FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA THIS
AFTERNOON AND BE OFF THE NEW JERSEY AND DELAWARE COASTS EARLY
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD
FRONT IN SEVERAL SMALL LINES OR BANDS. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE GREATEST THREAT BEING DAMAGING WINDS IN
EXCESS OF 60 MPH. HOWEVER...LARGE HAIL...HEAVY DOWNPOURS AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE SOUTHERN
POCONOS...NORTHWEST NEW JERSEY...AND THE LEHIGH VALLEY DURING THE
EARLY AFTERNOON HOURS...THEN CONTINUE SOUTHEAST THROUGH THE DELAWARE
VALLEY DURING MIDDLE AND LATE AFTERNOON HOURS...AND INTO SOUTHERN
NEW JERSEY AND THE NORTHERN DELMARVA LATE THIS AFTERNOON INTO EARLY
THIS EVENING.

ANYONE WITH OUTDOOR ACTIVITIES TODAY SHOULD KEEP ALERT TO CHANGING
WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION IF THREATENING
WEATHER APPROACHES OR A WARNING IS ISSUED. TUNE TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

JAQ
Special weather statement, Sep 4, 8:45 AM EST, 5 hours 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-042000-

SEVERE WEATHER OUTLOOK...CORRECTED FOR SKYWARN STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
945 AM EDT TUE SEP 4 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE
FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA THIS
AFTERNOON AND BE OFF THE NEW JERSEY AND DELAWARE COASTS EARLY
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD
FRONT IN SEVERAL SMALL LINES OR BANDS. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE GREATEST THREAT BEING DAMAGING WINDS IN
EXCESS OF 60 MPH. HOWEVER...LARGE HAIL...HEAVY DOWNPOURS AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE SOUTHERN
POCONOS...NORTHWEST NEW JERSEY...AND THE LEHIGH VALLEY DURING THE
EARLY AFTERNOON HOURS...THEN CONTINUE SOUTHEAST THROUGH THE DELAWARE
VALLEY DURING MIDDLE AND LATE AFTERNOON HOURS...AND INTO SOUTHERN
NEW JERSEY AND THE NORTHERN DELMARVA LATE THIS AFTERNOON INTO EARLY
THIS EVENING.

ANYONE WITH OUTDOOR ACTIVITIES TODAY SHOULD KEEP ALERT TO CHANGING
WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION IF THREATENING
WEATHER APPROACHES OR A WARNING IS ISSUED. TUNE TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

JAQ
Special weather statement, Sep 4, 2:00 PM EST, 10 minutes before
DEZ001-MDZ008-NJZ007>010-012>022-025-026-PAZ060>062-067>071-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT TUE SEP 4 2001

...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 900 PM EDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...BERKS...LEHIGH...NORTHAMPTON...CHESTER...
MONTGOMERY...BUCKS...DELAWARE...AND PHILADELPHIA.

IN NEW JERSEY...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX...
MERCER...MONMOUTH...OCEAN...BURLINGTON...CAMDEN...GLOUCESTER...
SALEM...ATLANTIC...CUMBERLAND...AND THE ADJACENT COASTAL WATERS.

IN DELAWARE...NEW CASTLE.

IN MARYLAND...CECIL.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON...AND MOVE SOUTHEAST ACROSS
THE AREA THROUGH THE EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH HAIL 3/4 INCH OR GREATER...AND WIND GUSTS IN EXCESS OF
58 MPH. THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL...AND
DANGEROUS LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

TUNE TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

SKYWARN ACTIVATION IS REQUESTED.

JAQ

The radar

The Philadelphia radar (KDIX), 139 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Berks

When
September 4, 2:10 PM EST
Where
Berks County, 4 mi W of Bernville
Reported by
NEWSPAPER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268743.